Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 53, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2000, 11:24 PM CDT for Harvey County, Marion County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 2000, 11:24 PM CDT (04:24 UTC)
- Expired
- May 27, 2000, 12:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harvey County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 11:30 PM CDT | Thunderstorm Wind 56 E | Newton, KS | Numerous 4 inch diameter limbs blown down. |
| May 26, 11:35 PM CDT | Hail 0.88 | Lehigh, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 270425
SVRICT
KSC079-115-270530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1124 PM CDT FRI MAY 26 2000
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARVEY COUNTY IN SOUTH CENTRAL KANSAS
MARION COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 1230 AM CDT.
* AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
OF LEHIGH TO 20 MILES NORTHEAST OF KINGMAN...OR ALONG A LINE
EXTENDING FROM 16 MILES NORTHEAST OF MCPHERSON TO 11 MILES SOUTH OF
HUTCHINSON...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORMS WILL BE
NEAR DURHAM AROUND 1140 PM CDT...
NEAR LEHIGH AROUND 1145 PM CDT...
NEAR HILLSBORO AROUND 1155 PM CDT...
NEAR HALSTEAD AROUND MIDNIGHT CDT...
NEAR LINCOLNVILLE AROUND 1210 AM CDT...
NEAR MARION AROUND 1215 AM CDT...
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF NICKELS...
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
REPEATING...A SEVERE THUNDERSTORM WAR%NING HAS BEEN ISSUED FOR MARION
AND HARVEY COUNTIES UNTIL 1230 AM CDT.
LAT...LON 3857 9730 3819 9735 3793 9772 3794 9719
3846 9683
HYSELL
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:53 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 26, 9:53 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 953 PM CDT FRI MAY 26 2000 ...SECOND UPDATE... LOOKS LIKE CNVTN WL CONT TO MAKE ESEWD PROGRESS ACRS CNTRL KS THRU MDNGT...THEN INTO SCNTRL KS/SERN KS OVRNGT. APPEARS MAIN THREAT NOW WL BE MRGNL WIND/HAIL. SML BOWING SEGMENTS PRODUCED WND GST TO 46KTS AT RSL AIRPORT ARND 0242Z. MAINTENANCE OF SVR THREAT WL CONT TO HINGE ON DVLPMT OF LO LVL JET IN DEEPER MSTR AXIS ACRS SCNTRL/SERN KS LATER TNGT. DARMOFAL .ICT...CONT FLASH FLOOD WATCH TONIGHT FOR KSZ091>092.
In the hours before
Special weather statement, May 26, 6:44 PM CDT, 4 hours 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 644 PM CDT FRI MAY 26 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON THE SYNOPSIS: AT LATE AFTERNOON...LOW PRESSURE WAS LOCATED OVER SOUTHWESTERN KANSAS...WITH A DRY LINE EXTENDING SOUTHEAST INTO TEXAS. EXTREMELY MOIST AND UNSTABLE AIR IS LOCATED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THUNDERSTORMS COULD EXPLOSIVELY DEVELOP ANYWHERE ACROSS SOUTH CENTRAL OR SOUTHEAST KANSAS. AT THIS TIME THE MOST LIKELY AREA WOULD BE ACROSS IN THE VICINITY OF GREENWOOD...ELK AND CHAUTAUQUA COUNTIES. ANY STORMS THAT DEVELOP IN THIS AREA COULD PRODUCE LARGER THAN GOLFBALL SIZED HAIL AND DAMAGING WINDS. WE ARE ALSO WATCHING STORMS DEVELOPING OVER WESTERN KANSAS. THESE COULD BE MOVING INTO CENTRAL KANSAS BETWEEN 7 PM AND 10 PM. DAMAGING WINDS AND AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS WELL. A TORNADO WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA UNTIL 9 PM. A WIDESPREAD OR SIGNFICANT TORNADO OUTBREAK IS NOT EXPECTED. THE TORNADO THREAT IS NOT EXPECTED TO INCREASE UNLESS SURFACE AND LOW LEVEL WINDS TURN MORE TOWARD THE SOUTHEAST. IN ADDITION...LOCALLY HEAVY RAIN MAY CAUSE FLOODING OVER THE AREA WHICH RECEIVED HEAVY RAIN LAST NIGHT. SPOTTER ACTIVATION IS THIS EVENING ACROSS THE ENTIRE AREA. HOWERTON
Local storm report, May 26, 6:50 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
650 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0158 PM 9 NE BLACK WOLF KS 1.00 INCH HAIL
05/26/00 ELLSWORTH
0205 PM 6 N ELLSWORTH KS 1.75 INCH HAIL
05/26/00 ELLSWORTH
0225 PM 4 N ELLSWORTH KS 1.75 INCH HAIL
05/26/00 ELLSWORTH
0330 PM BUHLER KS .75 INCH HAIL
05/26/00 RENO 0350 PM 10 E SALINA KS .75 INCH HAIL
05/26/00 SALINE HAIL DRIFTING OVER ROAD
0406 PM HESSTON KS .75 INCH HAIL
05/26/00 HARVEY 0407 PM 1 SE HESSTON KS 1.00 INCH HAIL
05/26/00 HARVEY
0445 PM 4 E PEABODY KS 60 MPH TSTM WIND GUST
05/26/00 MARIONLocal storm report, May 26, 6:50 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA, KANSAS
650 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0158 PM 9 NE BLACK WOLF KS 1.00 INCH HAIL
05/26/00 ELLSWORTH
0205 PM 6 N ELLSWORTH KS 1.75 INCH HAIL
05/26/00 ELLSWORTH
0225 PM 4 N ELLSWORTH KS 1.75 INCH HAIL
05/26/00 ELLSWORTH
0330 PM BUHLER KS .75 INCH HAIL
05/26/00 RENO
0350 PM 10 E SALINA KS .75 INCH HAIL
05/26/00 SALINE HAIL DRIFTING OVER
ROAD
0406 PM HESSTON KS .75 INCH HAIL
05/26/00 HARVEY
0407 PM 1 SE HESSTON KS 1.00 INCH HAIL
05/26/00 HARVEY
0445 PM 4 E PEABODY KS 60 MPH TSTM WIND GUST
05/26/00 MARIONSpecial weather statement, May 26, 7:25 PM CDT, 3 hours 59 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE WICHITA KS 725 PM CDT FRI MAY 26 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON THE SYNOPSIS: AT LATE AFTERNOON...LOW PRESSURE WAS LOCATED OVER SOUTHWESTERN KANSAS...WITH A DRY LINE EXTENDING SOUTHEAST INTO TEXAS. EXTREMELY MOIST AND UNSTABLE AIR IS LOCATED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THUNDERSTORMS COULD EXPLOSIVELY DEVELOP ANYWHERE ACROSS SOUTH CENTRAL OR SOUTHEAST KANSAS. AT THIS TIME THE MOST LIKELY AREA WOULD BE IN THE VICINITY OF GREENWOOD...ELK AND CHAUTAUQUA COUNTIES. ANY STORMS THAT DEVELOP IN THIS AREA COULD PRODUCE LARGER THAN GOLFBALL SIZED HAIL AND DAMAGING WINDS. WE ARE ALSO WATCHING STORMS DEVELOPING OVER WESTERN KANSAS. THESE COULD BE MOVING INTO CENTRAL KANSAS BETWEEN 7 PM AND 10 PM. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS WELL. IN ADDITION...LOCALLY HEAVY RAIN MAY CAUSE FLOODING OVER THE AREA WHICH RECEIVED HEAVY RAIN LAST NIGHT. SPOTTER ACTIVATION LIKELY IS THIS EVENING ACROSS THE ENTIRE AREA. HOWERTON CORRECTION FOR TYPOS AND UPDATE FOR CANCELLED TORNADO WATCH.
Special weather statement, May 26, 7:40 PM CDT, 3 hours 44 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 740 PM CDT FRI MAY 26 2000 ...SEVERE WEATHER WATCH UPDATE... THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST AND SOUTH CENTRAL KANSAS HAS BEEN CANCELLED. THIS INCLUDES THE FOLLOWING COUNTIES... IN SOUTHEAST KANSAS...LABETTE...MONTGOMERY...NEOSHO...ALLEN WOODSON...WILSON...GREENWOOD...ELK AND CHAUTAUQUA. IN SOUTH CENTRAL KANSAS...MARION...CHASE...HARVEY...SEDGWICK BUTLER...COWLEY AND SUMNER. A SEVERE THUNDERSTORM WATCH REPLACED THE TORNADO WATCH FOR THE REMAINDER OF CENTRAL KANSAS AND A PORTION OF SOUTH CENTRAL KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN SEVERE THUNDERSTORM WATCH NUMBER 368...WHICH IS IN EFFECT UNTIL 1 AM CDT... IN CENTRAL KANSAS...RUSSELL...BARTON...LINCOLN...ELLSWORTH SALINE...RICE AND MCPHERSON. IN SOUTH CENTRAL KANSAS...RENO...KINGMAN AND HARPER. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 36 min |
| May 26, 10:42 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| May 26, 10:57 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 63 min |
| May 26, 11:18 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 26, 11:32 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 58 min |
| May 26, 11:59 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| May 27, 12:20 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 55 min |
| May 27, 12:39 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 51 min |
| May 27, 12:46 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 44 min |
| May 27, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 52 min |
| May 27, 1:18 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 57 min |
| May 27, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 52 min |
| May 27, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.